Others require you to swerve alcohol or can make you feel drowsy so shouldn't be had before say, operating heavy vehicles.
But did you know that fruit can affect how effective your meds are? And do you know which drugs shouldn't be taken with others?
Philip Crilly, pharmacy teaching fellow at Kingston University, says that not only can drugs interact with each other, they can also interact with food and drink, as well as popular herbal remedies.
Writing for The Conversation, he says there are six common combinations that we should avoid at all cost:
1. Statins and grapefruit juice
You get prescribed statins if you've got high cholesterol or a form of coronary heart disease. When you've got either of those, you're often advised to try to pack out your diet with as much fruit and veg as possible.
But the one fruit you might want to avoid is grapefruit.
That's because its juice can slow down the breakdown of statins in the body, increasing their presence in the blood. That's an issue because it increases the severity of the side effects of the drugs, which can include muscle pain and damage, liver damage, increased blood sugar, nausea and headache.
2. Warfarin and green leafy veg
If you've had a stroke, heart attack, deep vein thrombosis or a blood clot in the lungs, you might be prescribed warfarin, which is an anti-clotting drug.
And although you've got to get regular blood tests when you're on the drug, the one thing you want to avoid is vitamin K.
Vitamin K is found in green leafy veg like kale and spinach and green tea.
Philip says: "It can reduce the effect of warfarin by speeding up its removal from the body, meaning that those taking it may suffer serious consequences, including an increased risk of strokes or deep vein thrombosis.
"You should let your prescriber know if you are making any changes to your diet so that your dose of warfarin can be adjusted accordingly."
3. Antidepressants and ibuprofen
Not all antidepressants are the same and the ones you want to be careful about are a class called selective serotonin reuptake inhibitors (SSRIs).
Taking these alongside anti-inflammatory painkillers like ibuprofen can increase your risk of internal bleeding, symptoms of which can include dark poo, stomach cramps, feeling tired, blood in vomit and feeling faint.
Philip notes: "This side effect can be avoided by taking a stomach protecting drug, such as lansoprazole. It’s important to note, however, that certain other stomach protecting drugs may also interact with antidepressants, so it’s important to choose wisely."
4. Metronidazole and booze
Generally speaking, most pharmacists will tell you to avoid boozing and taking antibiotics – but it's especially important in this case.
When you've got an infected gym or tooth, the chances are that you could be prescribed metronidazole, and mixing it with alcohol can result in severe nausea and vomiting.
You're best off avoiding having any alcohol during the course of treatment and for at least two days after you've finished to make sure that the drug has completely left your body.
5. St John's Wort and the contraceptive pill
"St John’s Wort is a popular herbal remedy, used to treat the symptoms of mild depression. Some people assume that because it is a herbal remedy, it must be harmless. Quite the opposite," Philip says.
It speeds up the breakdown of other substances, meaning that the other drug becomes less effective.
While St John's Wort can have that effect on many drugs, the one that you want to be super careful of is the pill because if that fails, well, you could get pregnant.
"The interaction is so severe that the UK’s Medicines and Healthcare products Regulatory Agency has advised that the combination of St John’s Wort and the combined hormonal contraceptive pill should be avoided altogether."
6. Calcium supplements and other meds
As we age, it's not a bad idea to try to keep your calcium level topped up because our bones become weaker.
But while taking vitamin D and calcium supplements may help to prevent fractures, they can also impede the effectiveness of other drugs.
Certain antibiotics, meds that treat underactive thyroid and anti-malarial drugs are all affected.
Your best bet is to leave a gap of at least two hours between taking your calcium supplement and your other drugs.
So, where to go from here?
It's incredibly important that you don't just stop taking your meds if you are using any of the ones listed above as sudden changes to medication can have some really dangerous consequences.
If you're worried, consult your GP about which foods, supplements and painkillers you're best of taking.
Source: Read Full Article